Fit Schaefer leaves hospital dizziness laid to medication

April 30, 1993|By Jonathan Bor | Jonathan Bor,Staff Writer

Gov. William Donald Schaefer left Johns Hopkins Hospita yesterday after a 25-hour stay in the coronary care unit, saying he had merely been feeling dizzy as a side effect of his blood pressure medication.

"Fine -- everything is great," said the governor, wearing a dark pinstriped suit and looking energetic as he entered his limousine.

Tests ruled out a heart attack or any other heart abnormality, said Dr. Stephen Achuff, a cardiologist. In a prepared statement, he described the governor's condition as "an episode of hypertension that has been controlled with rest and the adjustment of medication." Hypertension is the medical term for high blood pressure.

Mr. Schaefer said he had been feeling "like my head was spinning" for about a week before deciding to see Dr. Achuff, the physician who treated him in the coronary care unit in August after the governor complained of a tightness in his chest. Then, too, doctors said the condition stemmed from hypertension.

This time, Mr. Schaefer said he felt no chest discomfort, just dizziness he first blamed on gardening.

After resting through the weekend, the governor said, he expects to resume his hectic pace on Monday.

Dr. James A. D'Orta, a friend who accompanied Mr. Schaefer to the hospital, said the dizziness was caused by medication that lowered the governor's potassium level. Doctors changed the dosage and advised him to eat bananas and other potassium-rich foods.

The governor takes two drugs: cardizem and dyazide. Cardizem works by dilating the blood vessels, and dyazide by flushing salts and fluids from the bloodstream.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.